Tornadoes · United States · Tennessee · 2019

EF0 tornado, Middle Settlement to Oakhurst, Tennessee, June 7, 2019

From Middle Settlement to Oakhurst, this EF0 tornado ran 0.1 miles across Blount County on June 7, 2019, touching down at 3:46 PM EDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 7, 2019
Touchdown
3:46 PM EDT (19:46 UTC)
Lifted
3:49 PM EDT (19:49 UTC)
On the ground
3 minutes
Path length
0.1 miles (0.2 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Blount County
Touchdown point
35.730, -83.930
Lift-off point
35.730, -83.930
Record number
1906071346-01

The damage survey

9 damage points were recorded along this path by NWS MRX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.

  • Damage to trees occured about 30 feet off the ground.
  • trampoline thrown back to the south/southwest about 30 yards from where it possibly stood before
  • treelaying down back towards the south/southwest

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A few trees were downed in isolated spots but the main event was a weak tornado with an EF-0 designation. The damage from the isolated storms was very limited.

A weak land spout tornado touched down briefly, causing minor damage to weak trees.|Winds were estimated to be around 40-60 mph, path length was around 100 yards or less, and the width was about 10-20 yards.

A brief tornado touched down causing damage to some trees, blowing several shingles off a home, and tossing a trampoline several yards.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 16:26 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the tornado touched down at Jun 7, 2:53 PM EDT, 53 minutes earlier.

Area forecast discussion, Jun 7, 2:53 PM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
253 PM EDT Fri Jun 7 2019

.SHORT TERM...(Tonight and Saturday)...Pattern will be rather
stagnant for the short term, with the upper low centered near
Memphis TN making only slow progress east and northeast.  We will
remain in a very moist environment, with PW values running between
1.5 and 2 inches for the most part across the area. Pieces of weak
short wave energy will eject out of the base of the upper low and
will help to enhance showers and thunderstorms at times. One of
these is exiting to the northeast early this afternoon. Models often
do not handle timing of these weak impulses well, but at this point
it looks like another weak wave will be affecting our area later
tonight. Another interesting part of this equation is the
strengthening of the southeast low level flow across the mountains,
which should bring some downslope motion to inhibit precipitation at
least to some extent in the northern and central valley areas later
tonight and especially Saturday. Will carry lower PoPs in these
areas.

Given the moist environment and the possibility of training
showers/storms, along with expected efficient rain processes given
the high freezing levels/skinny CAPE profiles, the threat of
localized flooding will continue for the short term. Will continue
to mention this threat in the HWO, but no flood/flash flood watch at
this time as the risk of widespread flooding does not look high at
this time.

.LONG TERM...(Saturday night through Friday)...By 00Z Sunday, a large closed h50 low will be situated
across the Ohio/Tennessee valley providing deep forcing for ascent
with extensive cloud cover and precipitation expected to be ongoing.
At the surface, an area of low pressure is forecast to be located
across west/central Tennessee providing a southerly flow across the
area. Moisture content will be high with precipitable water values
in excess of 1.75 inches and mean layer RH values greater than 90%.
The closed low will gradually progress to an open wave through the
day on Sunday as it interacts with the shortwave moving through the
northern plains. Upper forcing for ascent along with deep saturated
profiles will support numerous rain showers through the day.
Elevated instability supports chances of convection which if this
does occur then potential flash flooding concern increases.
Temperatures Sunday will be cooler given the extensive cloud cover
and rainfall.

Monday, the upper level wave further weakens with a well defined
shear axis across the Appalachians. At the surface, a wave should be
aligned along the spine of the Appalachians.  Upper forcing for
ascent along with low level frontal convergence will be conducive
for upward motion and precipitation. Forecast soundings indicate
near moist adiabatic lapse rates with a nearly saturated column
leading to efficient precipitation processes. Again will need to
watch for flash flooding but the quick nature of the boundary and
cloud layer winds orthogonal to this boundary means training is of
low concern. The upper level shear axis and associated frontal wave
become less evident as a potent jet streak to the north quickly
evacuates northward out of the Great Lakes. West to northwest flow
fills in behind the frontal passage with surface high pressure
moving into the region. Increased subsidence associated with this
feature will begin to dry the area out through Tuesday night.
Temperatures during this time will be near normal to slightly below
normal.

By 18Z Wednesday a shortwave trough/PV anomaly is forecast to drop
out of the northern plains and Midwest. The surface will feature an
area of low pressure directly underneath the upper level low. The
response to lowering pressure to the west will be to veer low level
winds toward the south. The result will be increased low level
moisture. Another area of low pressure at the surface will develop
underneath lower heights across the Florida peninsula. The PV
anomaly and jet streak rounding the base of the shortwave trough
will provide large-scale forcing for ascent Wednesday
afternoon/evening with increased precipitation expected. Marginal
instability parameters support chances of thunder during this time
as well. The latter portions of the extended feature fairly good
model-to-model agreement with a deep layer trough axis extending
from Hudson Bay southward into the GoM. Increased large-scale
forcing supports keeping slight chance to chance PoPs through
Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             70  82  69  83 /  70  70  70  80
Knoxville McGhee Tyson Airport, TN  68  82  68  83 /  60  60  60  70
Oak Ridge, TN                       69  83  68  84 /  60  70  60  70
Tri Cities Airport, TN              65  83  65  80 /  60  50  60  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

LW/AD
Hazardous weather outlook, Jun 7, 2:59 PM EDT, 47 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
259 PM EDT Fri Jun 7 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-081900-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
259 PM EDT Fri Jun 7 2019 /159 PM CDT Fri Jun 7 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms this afternoon into tonight will
produce locally heavy rainfall. Localized flooding will be
possible, especially in areas that get repeated heavier showers or
storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Showers and thunderstorms on Saturday will continue to produce
locally heavy rainfall in some areas.  Localized flooding will be
possible, especially in locations that get repeated heavier
showers or storms.

Periods of showers and thunderstorms will continue into
next week producing locally heavy rainfall. The most concentrated
period for steadier rainfall will be Sunday, with more scattered
coverage outside of that period. Localized flash flooding and
flooding of low-lying and poor drainage areas is expected this
weekend and will continue off and on through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for flooding this weekend.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 12:00Z

7.8 hours before the tornado, 244 km from the path. June 7, 2019.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 51 joules per kilogram, CIN -348, lifted condensation level 496 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-06-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 19 square meters per square second, 0 to 6 km bulk shear 20 knots.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-348 J/kg
Surface CAPE
58 J/kg
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
20 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 00:00Z

4.2 hours after it, 244 km from the path. June 8, 2019.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2019-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 234 joules per kilogram, CIN -10, lifted condensation level 769 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2019-06-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -2 square meters per square second, 0 to 6 km bulk shear 13 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
1137 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
13 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The surface observations

Knoxville Municipal (TYS), 11 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Knoxville radar (KMRX), 68 km away, was scanning. The volume nearest the touchdown began at 19:48 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of June 7, 2019

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 712:57 PM CDTEF0Mobile, AL0.525$25,000
June 73:42 PM EDTEF0Blount, TN0.115

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.